Laudanum Withdrawal

Because of its high concentration of morphine, Laudanum is considered to be a potent narcotic. It has been used throughout history for the treatment of a wide variety of different ailments, and it was sold without ever requiring a prescription up until the 20th century, primarily as an analgesic as well as a cough suppressant. Today all forms of Laudanum are heavily regulated and strictly controlled throughout the entire world.

There are a number of reasons for which Laudanum might be prescribed today, including the treatment of pain, neonatal abstinence syndrome, diarrhea and similar ailments as well. Because it is one of the most potent of all oral forms of morphine available, the most common mechanism for abuse is overdose.

Laudanum Abuse

Because Laudanum is a liquid tincture that contains codeine and morphine in high dosages, the potential for abusing this particular medicine is quite great. Many people have overdosed on Laudanum simply because it is so highly concentrated. A single dose administered orally of between 100 mg and 150 mg in a normal, healthy adult can cause overdose and death unless that individual has experience taking morphine and similar drugs.

The biggest hazard when it comes to Laudanum and Laudanum abuse is simply its potentency. Both accidental overdose and deliberate overdose are quite common. In the mid-19th century, in fact, overdose suicide with this medication was quite common, though not every overdose may have been intentional. As such, many healthcare providers now only administer this opium tincture in very small dropper bottles or in syringes that are pre-filled in order to reduce the risk of both accidental overdose and intentional overdose.

Laudanum Addiction Withdrawal Symptoms

Because of the nature of this medication, withdrawal symptoms are inevitable if you stop taking it suddenly or drastically lower the dosage all at once. This is true for all narcotic pain relievers, especially those containing codeine or morphine, of which this tincture contains both. If the drug is either reduced abruptly or stopped abruptly, then the withdrawal symptoms are going to occur.

The withdrawal process from opioids can occur within only a few hours following the last administration, and the symptoms associated with this withdrawal can vary significantly from person to person depending on how physically dependent they are on the drug. These symptoms may include:

  • Tears
  • Yawning
  • Uneasiness
  • Abdominal Cramping
  • Diarrhea
  • Goose Bumps on the Skin
  • Upper Respiratory Symptoms such as a Runny Nose

These symptoms are all going to be paired with a deep craving for the Laudanum or morphine in general. Most of the withdrawal symptoms will peak within a period of 48 to 72 hours following the final dosage, and will stick around for as long as a week.

Laudanum Abuse Treatment Options

Detoxing from Laudanum all on your own is serious business, and you should not consider doing it. Instead, it is important to check yourself in to an inpatient drug rehab center where you will be surrounded by the right staff members and physicians to provide you care while you overcome your physical dependency on the drug. Because this is a serious narcotic pain reliever, the detox process can be overwhelming for someone going through it alone. Instead, you should utilize the assistance that a drug rehab center can provide you with.

A drug rehab center will combine physical detox with cognitive behavioral therapy and similar behavior modification to make sure that you leave the drug behind completely and will not relapse or allow the physical dependency to reoccur. Both of these aspects of overcoming a physical dependency are necessary in making sure that your addiction is completely removed and that you get the drug out of your system without any painful or uncomfortable side effects being left behind. Make sure that you consider all of the merits of checking yourself in to a drug rehab center when you are struggling with a physical dependency on Laudanum, because this is a serious medication that can cause you a lot of harm if you do not nip your dependency in the bud as soon as possible.

2017-11-10T09:55:01+00:00 By |Illicit Drugs|Comments Off on Laudanum Withdrawal

About the Author:

Many times there is fear and anxiety involved when looking for good quality Treatment Programs, Rehabilitation Facilities or Counseling Centers that would best fit your needs in your area. It's extremely important not only to find the right treatment, but critical in finding qualified facilities that care and understand your needs. The road to a Successful Recovery can be a phone call away. We can provide that information for you.